Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Aberdeen, SD

August 12, 2017Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 12, 2017, 3:45 PM CDT for Lyman County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 3:45 PM CDT (20:45 UTC)
Expired
Aug 12, 2017, 4:30 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 210 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WUUS53 KABR 122045
SVRABR
SDC085-122130-
/O.NEW.KABR.SV.W.0154.170812T2045Z-170812T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
345 PM CDT SAT AUG 12 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lyman County in central South Dakota...

* Until 430 PM CDT

* At 344 PM CDT, a severe thunderstorm was located over Reliance, or
  14 miles south of Lower Brule, moving southeast at 20 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Lyman, Oacoma, Reliance, Dude Ranch and Lake Francis Case. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4361 9950 4370 9962 4374 9962 4374 9964
      4376 9964 4377 9965 4376 9967 4373 9967
      4376 9968 4383 9980 4397 9964 4386 9931
      4380 9935 4377 9941 4371 9941 4368 9947
      4366 9946
TIME...MOT...LOC 2044Z 305DEG 18KT 4386 9964 

HAIL...2.50IN
WIND...60MPH
 
$$

Lueck
3 follow-up statements
333 
WWUS53 KABR 122056
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
356 PM CDT SAT AUG 12 2017

SDC085-122130-
/O.CON.KABR.SV.W.0154.000000T0000Z-170812T2130Z/
Lyman SD-
356 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN LYMAN COUNTY...

At 356 PM CDT, a severe thunderstorm was located near Reliance, or 12
miles west of Chamberlain, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oacoma, Reliance, Dude Ranch and Lake Francis Case. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4361 9950 4370 9962 4374 9962 4374 9964
      4376 9964 4377 9965 4376 9967 4373 9967
      4376 9968 4383 9980 4393 9953 4386 9931
      4380 9935 4377 9941 4371 9941 4368 9947
      4366 9946
TIME...MOT...LOC 2056Z 305DEG 18KT 4382 9957 

HAIL...1.25IN
WIND...60MPH
 
$$

Lueck
243 
WWUS53 KABR 122117
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
417 PM CDT SAT AUG 12 2017

SDC085-122130-
/O.CON.KABR.SV.W.0154.000000T0000Z-170812T2130Z/
Lyman SD-
417 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN LYMAN COUNTY...

At 417 PM CDT, a severe thunderstorm was located near Dude Ranch, or
10 miles southwest of Chamberlain, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oacoma, Dude Ranch and Lake Francis Case. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4361 9950 4370 9962 4374 9962 4374 9964
      4376 9964 4377 9965 4376 9967 4373 9967
      4376 9968 4376 9969 4386 9951 4382 9933
      4380 9935 4377 9941 4371 9941 4368 9947
      4366 9946
TIME...MOT...LOC 2117Z 329DEG 15KT 4374 9952 

HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
376 
WWUS53 KABR 122129
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
429 PM CDT SAT AUG 12 2017

SDC085-122138-
/O.EXP.KABR.SV.W.0154.000000T0000Z-170812T2130Z/
Lyman SD-
429 PM CDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYMAN COUNTY WILL
EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
central South Dakota.

LAT...LON 4361 9950 4370 9962 4374 9962 4374 9964
      4376 9964 4377 9965 4376 9967 4373 9967
      4376 9968 4376 9969 4386 9951 4382 9933
      4380 9935 4377 9941 4371 9941 4368 9947
      4366 9946
TIME...MOT...LOC 2128Z 305DEG 18KT 4371 9946 

$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:21 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 12, 3:21 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
321 PM CDT Sat Aug 12 2017

.SHORT TERM...(This Evening through Sunday)
Issued at 320 PM CDT Sat Aug 12 2017

Starting to see severe convection get going across the southwest
CWA, which caught some sun this morning/early afternoon and is the
most favorable area of severe storms to develop. SPC Mesoanalysis
page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in
this region. The distinct upper level short wave should provide
plenty of forcing, although CAMS have been relatively unreliable
with how the whole system plays out this evening. Most do show this
current convection sliding east, with another complex dropping out
of North Dakota and across the CWA later this evening. Expect storms
to weaken quickly has they move into a more stable environment east
of the James River Valley.

The  low pressure system responsible for all the shower and
thunderstorm activity will linger into Sunday morning with
precipitation chances across the eastern CWA through a good chunk
of the afternoon. May also see some lower clouds and fog develop
across parts of north central South Dakota early Sunday morning.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CDT Sat Aug 12 2017

The period begins with a weak upper level ridge crossing the region
with dry conditions expected. By Monday night, an upper level trough
and surface frontal boundary will begin crossing the region. This
trough will slowly progress eastward through Wednesday night with
several chances for showers and thunderstorms. The combination of
high PWATS and slow storm motion will likely cause moderate to heavy
rainfall. Another upper level trough will cross the region some time
between Thursday afternoon and Friday night. With timing
disagreement among models, will maintain superblend's low pops.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1245 PM CDT Sat Aug 12 2017

Isolated to scattered shower and thunderstorm activity is
currently ongoing, and is expected to increase in coverage and
intensity this afternoon and evening. The strongest storms may
produce gusty winds, large hail and heavy rain. Will monitor TAF
sites and amened as necessary. Models also suggest lowering of
CIGS to the MVFR, perhaps IFR, category toward early Sunday
morning before the low pressure system exits the region later
Sunday afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Serr
LONG TERM...SD
AVIATION...Serr
Hazardous weather outlook, Aug 12, 4:15 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
415 AM CDT Sat Aug 12 2017

MNZ039-046-SDZ004>008-010-011-017>023-037-130915-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
415 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The area will see scattered morning thundershowers, with
additional chances for showers and weak storms through the
afternoon/evening and overnight hours. Conditions are unfavorable
for severe storms.

Slow storm motion and the overall slow pace of this system
overnight and into early Sunday will result in the potential for
heavy rain, focused across northeast South Dakota/southeast North
Dakota into western Minnesota. Due to drought conditions,
flooding should not be a problem for most areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday and
Sunday night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-009-015-016-033>036-045-048-051-130915-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones-
Lyman-Buffalo-
415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

A storm system moving from Montana into North Dakota will support
afternoon thunderstorm activity mainly to the west of the
Missouri valley. The main risk from storms will be for large hail
and strong winds. Storms will move east/southeast and could cross
the Missouri river before weakening. The severe weather threat
will diminish during the evening and early overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

Connelly

In the hours before

Special weather statement, Aug 12, 10:58 AM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1058 AM CDT SAT AUG 12 2017

SDZ035-036-121645-
Hughes SD-Hyde SD-
1058 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HYDE AND EAST
CENTRAL HUGHES COUNTIES UNTIL 1145 AM CDT...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Degrey Rec Area, or 21 miles southwest of
Highmore, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Hyde
and east central Hughes Counties.

LAT...LON 4429 9986 4441 9988 4445 9960 4423 9948
TIME...MOT...LOC 1557Z 255DEG 15KT 4436 9981

SD
Special weather statement, Aug 12, 11:07 AM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1107 AM CDT SAT AUG 12 2017

SDZ016-034-121645-
Sully SD-Potter SD-
1107 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SULLY AND SOUTH
CENTRAL POTTER COUNTIES UNTIL 1145 AM CDT...

At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sutton Bay Rec Area, or 13 miles northwest of Onida, moving east at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Sully
and south central Potter Counties.

LAT...LON 4479 10032 4491 10032 4498 10012 4477 10012
TIME...MOT...LOC 1607Z 265DEG 8KT 4485 10026

SD
Special weather statement, Aug 12, 11:58 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1158 AM CDT SAT AUG 12 2017

SDZ036-121745-
Hyde SD-
1158 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HYDE COUNTY UNTIL 1245
PM CDT...

At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Holabird, or 10 miles southwest of Highmore, moving
east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Hyde
County.

LAT...LON 4435 9962 4446 9965 4453 9931 4429 9930
TIME...MOT...LOC 1657Z 263DEG 17KT 4440 9956

SD
Special weather statement, Aug 12, 12:10 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1210 PM CDT SAT AUG 12 2017

SDZ036-121745-
Hyde SD-
1210 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HYDE COUNTY UNTIL 1245 PM
CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holabird, or 8 miles northwest of Highmore, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Hyde
County.

LAT...LON 4458 9959 4469 9963 4473 9931 4456 9931
      4455 9932
TIME...MOT...LOC 1710Z 262DEG 23KT 4463 9954

SD
Special weather statement, Aug 12, 1:11 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
111 PM CDT SAT AUG 12 2017

SDZ036-037-121900-
Hand SD-Hyde SD-
111 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAND AND
SOUTHEASTERN HYDE COUNTIES UNTIL 200 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Stephan, or 10 miles south of Highmore, moving east at
15 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Hand
and southeastern Hyde Counties.

LAT...LON 4425 9947 4442 9955 4451 9927 4430 9916
TIME...MOT...LOC 1811Z 250DEG 13KT 4436 9942

Serr
Special weather statement, Aug 12, 1:50 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
150 PM CDT SAT AUG 12 2017

SDZ036-037-121930-
Hand SD-Hyde SD-
150 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAND AND EAST
CENTRAL HYDE COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Highmore, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highmore and Ree Heights.

LAT...LON 4452 9944 4462 9944 4466 9913 4451 9912
TIME...MOT...LOC 1850Z 263DEG 14KT 4455 9939

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:47 AM CDTSpecial Weather StatementABRLyman43 min
Aug 12, 8:32 AM CDTSpecial Weather StatementABRLyman43 min
Aug 12, 9:11 AM CDTSpecial Weather StatementABRLyman49 min
Aug 12, 10:58 AM CDTSpecial Weather StatementABRHughes47 min
Aug 12, 11:07 AM CDTSpecial Weather StatementABRSully38 min
Aug 12, 11:58 AM CDTSpecial Weather StatementABRHyde47 min
Aug 12, 12:10 PM CDTSpecial Weather StatementABRHyde35 min
Aug 12, 1:11 PM CDTSpecial Weather StatementABRHyde49 min
Aug 12, 1:50 PM CDTSpecial Weather StatementABRHyde40 min
Aug 12, 2:06 PM CDTSevere Thunderstorm WarningABRLyman39 min
Aug 12, 2:18 PM CDTSevere Thunderstorm WarningABRJones, Lyman57 min
Aug 12, 2:31 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth44 min
Aug 12, 2:44 PM CDTSevere Thunderstorm WarningABRHughes, Lyman46 min
Aug 12, 3:01 PM CDTSevere Thunderstorm WarningABRLyman44 min
Aug 12, 3:28 PM CDTSevere Thunderstorm WarningABRLyman47 min
Aug 12, 3:35 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley19 min
Aug 12, 6:12 PM CDTSpecial Weather StatementABRDewey48 min
Aug 12, 6:41 PM CDTSevere Thunderstorm WarningABRCorson, Dewey34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.